MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® PEDIATRIC FOLEY CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® PEDIATRIC FOLEY CATHETER
Catalog Number 0165PL08
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the patient had a foley placed for close urine output monitoring related to the patient having sustained third degree burns and was receiving 1.5x maintenance fluids.The patient was noted to have diminished urine output (less than 1ml/kg), the picu and burn team doctors determined to increase their iv fluid rate and let them drink formula.Their urine output continued to remain low and an ngt was placed and so they received formula via their ngt in addition to drinking by mouth.Their urine output continued to be low despite interventions.The orienting nurse and the other nurse performed a bladder scan on the patient which showed greater than 100ml in the bladder.They discussed with another nurse on the floor how best to troubleshoot the foley catheter, they flushed it but were not able to get urine back from it.It was odd that it should need to be flushed at all since the urine was clear (as opposed to when it had sediment in it and got clogged more often).They then deflated the balloon, cleaned the patient and advanced the foley further, which also did not result in free flowing urine.At another nurses encouragement they changed the foley to a different type since they reported several other patients had similar situations recently.They removed the foley and replaced a new one.The patient immediately had free flowing urine more than 140ml (14ml/kg).They attempted to flush to foley that had been removed in order to determine if there was something wrong with it and it was difficult to flush with minimal fluid flowing, though it did not appear to be obstructed by any organic material.This was a problem from the manufacturer.The right size catheter for the patient was placed, the catheter was placed properly and the urine did not have any sediment.Also, nurses report that this had occurred for other patients.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.It is unknown whether the device had met relevant specifications.The product was used for urological care.It was unknown whether the product had caused the reported failure.Potential root cause for this failure mode could be user related (example: salt accumulation)/block drainage lumen) or no drainage eye.The lot number was unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "warnings 1.Method for use (1) do not inflate the balloon in the urethra.The urethra may be injured.(2) do not pull the catheter hard.The bladder/urethra may be injured.2.Applicable patients (1) patients with delirium who might pull out catheter [when patient tugs at catheter unconsciously, the bladder and urethra may be damaged.] contraindications 1.Method for use: (1) do not reuse.(2) do not resterilize.(3) be careful that the catheter is not exposed to ointments, contrast medium or oil-based lubricants (including vegetable oils such as olive oil, mineral oils such as white petrolatum and animal oils).They may damage the device and may burst balloon.(4) do not hold the device with forceps, etc.Avoid contact with any blades or sharp-edged instruments.Catheter damage may cause balloon rupture and accidental balloon removal or failure to deflate or remove the balloon.2.Applicable patients (1) patients who are or have been allergic to natural rubber latex (2) patients with known allergy to silver-containing catheter shape, configuration and principles bardex silver lubricath foley catheter is a balloon catheter.Some may include a syringe prefilled with sterile water and a water-soluble lubricant as an accessory.Material balloon catheter: natural rubber latex, polyurethane, silver this product is made with bacti-guard silver alloy coating.Sizes of catheters available in sizes 12 to26every 2fr 1.Balloon catheter 2.Accessories syringe prefilled with sterile water water-soluble lubricant (neither of them may be included in some product variations.) intended use and effect- efficacy this device is an indwelling catheter in the bladder for urinary drainage.Directions for use 1.Method of use the device is intended for single use only and is not reusable.(1) cleanse the area around the external urethral meatus with the cotton balls immersed in the antiseptics.(2) lubricate the distal end of the catheter with water-soluble lubricant.(3) insert catheter into the urethral meatus and advance it until the balloon enters the bladder and urine flows out through the catheter.Using a needle-less syringe, infuse the specified volume of sterile water into the inflation lumen to inflate the balloon.(4) pull catheter to seat the balloon at the level of the bladder neck and secure placement.(5) to deflate balloon and remove catheter, insert a luer tip (needleless) syringe in the inflation valve to allow the water to drain spontaneously.After balloon deflation, withdraw the catheter while confirming that no resistance is encountered.2.Precautions for use (1) when resistance is encountered in inserting catheter, stop the procedure and remove the catheter.(2) when deflating balloon, do not aspirate with a syringe by hands.[the inflation lumen for balloon deflation may be occluded by negative pressure, and as a result the catheter cannot be removed.] (3) when inserting catheter with a stylet, confirm that the stylet has reached the tip of the catheter, and make sure to keep the stylet in place inside the catheter during insertion.(4) no substance except sterile water should be used to inflate the balloon.[if contrast medium is used, balloon may burst.If normal saline is used, crystallized salt may occlude the inflation lumen to prevent deflation of the balloon.If air is used, air may escape to cause inadvertent deflation of the balloon so that the catheter may come out prematurely.] (5) do not wipe catheter surface with organic solvents such as alcohol.(6) do not aspirate urine through drainage funnel wall.(7) since movement of the body, etc.May twist or bend catheter to cause occlusion, care should be taken to fix the catheter securely.(8) when urinary flow cannot be noted, confirm that the catheter is neither occluded nor broken.Precautions 1.Precautions for use (exercise caution when using the device in the following patients) (1) exercise caution when using the device in patients with high urinary calcium levels as encrustation on the balloon surface, catheter occlusion or damage may occur.2.Important precautions (1) when catheter is inadvertently removed, inspect the balloon and shaft of catheter for rupture, defect, etc.Before inserting a new catheter.(2) when any part of the balloon and/or the catheter is missing, consider removing them using a cystoscope.(3) when it is difficult to remove catheter by deflating the balloon, take appropriate measures according to the section ¿troubleshooting¿.Troubleshooting when it is difficult to remove catheter by deflating the balloon (expressed as ¿removal-difficult case¿ hereinafter), take appropriate measures according to the following procedures.The following two methods are available for removal-difficult cases.A.Non-rupture method (sterile water is withdrawn without bursting the balloon.) b.Balloon-rupture method with balloon-rupture method, fragments of the ruptured balloon may remain in the bladder.Therefore, try non-rupture method first.A.Non-rupture method 1) attach luer tip syringe to the inflation valve.Inject an additional amount of sterile water into the inflation lumen and pump the plunger.2) if situation wouldn't be improved with 1), sever the inflation funnel of valve.(fig.1) 3) if situation wouldn¿t be improved with 2), sever the catheter shaft while holding it with forceps so that the distal segment may not be drawn into the urethra.(fig.2) 4) if situation wouldn't be improved with 3), insert a needle into the inflation lumen and pump the plunger.(fig.3) 5) if situation wouldn't be improved with 4), insert a fine steel wire through the inflation lumen of catheter.(fig.4) b.Balloon-rupture method 1) inject 100-200ml/cc of saline solution warmed to body temperature into the bladder through the drainage lumen, and then inject a large amount of water or 10-15 ml/cc of mineral oil into the balloon through the inflation lumen with a needle to induce rupture.After rupture of the balloon, irrigate the bladder.(fig.5) 2) if situation wouldn't be improved with 1), attempt following procedures.A) under the radioscopic observation, infuse a contrast medium into the bladder, and burst the balloon by suprapubic puncture of the bladder.(fig.6) b) in male patients, burst the balloon by puncture with a needle from the perineal (or suprapubic) region or through the rectum under ultrasonographic guidance.(fig.7) c) in female patients, burst the balloon by insertion of a needle along the urethra.(fig.8) 3.Malfunction and adverse events (1) malfunction - catheter kinking, damage, rupture - difficulty or failure to remove the device - occlusion of catheter inner lumens - encrustation - accidental removal of the device due to leakage of sterile water or balloon rupture - device damage due to inappropriate use (2) adverse events - urinary-tract infection - hemorrhage, hematuria - allergy reaction to the device - calculus formation - edema - pain - discomfort - injury of bladder or urethral - urethritis, urinary incontinence - retained balloon fragments storage method and expiration date 1.Storage store in a dry, cool place away from heat, moisture, and direct sunlight.2.Expiration date indicated on the direct package and the outer box." udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the patient had a foley placed for close urine output monitoring related to the patient having sustained third degree burns and was receiving 1.5x maintenance fluids.The patient was noted to have diminished urine output (less than 1ml/kg), the picu and burn team doctors determined to increase their iv fluid rate and let them drink formula.Their urine output continued to remain low and an ngt was placed and so they received formula via their ngt in addition to drinking by mouth.Their urine output continued to be low despite interventions.The orienting nurse and the other nurse performed a bladder scan on the patient which showed greater than 100ml in the bladder.They discussed with another nurse on the floor how best to troubleshoot the foley catheter, they flushed it but were not able to get urine back from it.It was odd that it should need to be flushed at all since the urine was clear (as opposed to when it had sediment in it and got clogged more often).They then deflated the balloon, cleaned the patient and advanced the foley further, which also did not result in free flowing urine.At another nurses encouragement they changed the foley to a different type since they reported several other patients had similar situations recently.They removed the foley and replaced a new one.The patient immediately had free flowing urine more than 140ml (14ml/kg).They attempted to flush to foley that had been removed in order to determine if there was something wrong with it and it was difficult to flush with minimal fluid flowing, though it did not appear to be obstructed by any organic material.This was a problem from the manufacturer.The right size catheter for the patient was placed, the catheter was placed properly and the urine did not have any sediment.Also nurses report that this had occurred for other patients.

Brand Name
BARDEX® LUBRICATH® PEDIATRIC FOLEY CATHETER
Common Device Name
PEDIATRIC FOLEY CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
7707846100
MDR Report Key20199729
Report Number1018233-2024-05722
Device Sequence Number7535300
Product Code EZC
UDI-Device Identifier00801741017667
UDI-Public(01)00801741017667
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K910846
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0165PL08
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer10/15/2024
Initial Report FDA Received Date09/12/2024
Supplement Report FDA Received Date10/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown